Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Huntsville, AL

January 10, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 10, 2008, 5:50 PM CST for DeKalb County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 5:50 PM CST (23:50 UTC)
Expired
Jan 10, 2008, 6:15 PM CST
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 102351
SVRHUN
ALC049-110015-
/O.NEW.KHUN.SV.W.0013.080110T2350Z-080111T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 615 PM CST

* AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HENAGAR TO FORT PAYNE TO COLLINSVILLE...AND MOVING NORTHEAST  
  AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT PAYNE...
  HENAGAR...
  IDER...
  MENTONE...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING 
FOR DEKALB COUNTY ALABAMA.

LAT...LON 3449 8556 3438 8563 3424 8581 3420 8590
      3459 8582 3463 8577 3475 8569 3476 8565
      3480 8564 3486 8559 3453 8551
TIME...MOT...LOC 2350Z 244DEG 53KT 3465 8564 3441 8566
          3427 8578

$$

27
2 follow-up statements
000 
WWUS54 KHUN 110004
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 PM CST THU JAN 10 2008

ALC049-110015-
/O.CON.KHUN.SV.W.0013.000000T0000Z-080111T0015Z/
DEKALB AL-
603 PM CST THU JAN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR EASTERN DEKALB COUNTY...

AT 600 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS EXTENDED FROM 
INTERSTATE 59 NEAR THE GEORGIA STATE LINE...TO ADAMSBURG...MOVING 
NORTHEAST AT 65 MPH.

MENTONE REMAINS WITHIN THE PATH OF THIS STORM. THE STORM WILL EXIT 
THE COUNTY BY 615 PM CST.

OVER THE LAST 15 TO 30 MINUTES...THE DEKALB COUNTY EMERGENCY 
MANAGEMENT AGENCY HAS REPORTED SEVERAL INSTANCES OF DOWNED TREES 
ACROSS THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3449 8556 3438 8563 3430 8575 3468 8573
      3475 8569 3474 8567 3476 8565 3480 8564
      3486 8559 3453 8551
TIME...MOT...LOC 0003Z 224DEG 59KT 3481 8549 3444 8562

$$

27
000 
WWUS54 KHUN 110017
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CST THU JAN 10 2008

ALC049-110025-
/O.EXP.KHUN.SV.W.0013.000000T0000Z-080111T0015Z/
DEKALB AL-
615 PM CST THU JAN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEKALB COUNTY EXPIRES
AT 615 PM CST...

WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE WARNING HAS BEEN ALLOWED TO EXPIRE.

A CLUSTER OF STRONG STORMS CONTINUES IN SOUTHERN DEKALB COUNTY... 
NEAR THE RODENTOWN AND COLLINSVILLE COMMUNITIES. HEAVY RAIN AND 
GUSTY WINDS WILL REMAIN A POSSIBILITY IN SOUTHEASTERN DEKALB COUNTY 
UNTIL THESE STORMS HAVE PASSED. REMAIN INDOORS AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING 
FOR DEKALB COUNTY ALABAMA.

LAT...LON 3449 8556 3438 8563 3430 8575 3468 8573
      3475 8569 3474 8567 3476 8565 3480 8564
      3486 8559 3453 8551
TIME...MOT...LOC 0004Z 224DEG 59KT 3482 8547 3445 8560

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:33 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 10, 5:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
533 PM CST THU JAN 10 2008

.UPDATE...
HAVE UPDATED TO ADD NEW WATCH AND CANCEL SEVERAL COUNTIES FROM
PREVIOUS WATCH.

WHOLESALE UPDATE TO FORECAST WILL BE NEEDED LATER THIS EVENING TO
ADJUST FOR PRECIP TRENDS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 7 PM FOR MARSHALL COUNTY...MIDNIGHT FOR
DEKALB COUNTY.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jan 10, 10:15 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU JAN 10 2008

ALZ001>010-016-TNZ076-096-097-110200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM
CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO
THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS
WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG
WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY
THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE
WINDS...AND LARGE HAIL.

A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS
THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR
ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS
THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS
EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE
WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY
RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65
CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED TODAY AND THIS EVENING.

CBD

In the hours before

Special weather statement, Jan 10, 4:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CST THU JAN 10 2008

ALZ003-004-102315-
FRANKLIN-LAWRENCE-
435 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL
515 PM CST...

AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAR CREEK...OR NEAR HALEYVILLE...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL.
  MT HOPE.
  LANDERSVILLE.
  MOULTON.
  CHALYBEATE SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jan 10, 4:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CST THU JAN 10 2008

ALZ003-004-102315-
FRANKLIN-LAWRENCE-
435 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND SOUTHEASTERN FRANKLIN
COUNTIES UNTIL 515 PM CST...

AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAR CREEK...OR NEAR HALEYVILLE...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL.
  MT HOPE.
  LANDERSVILLE.
  MOULTON.
  CHALYBEATE SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jan 10, 4:53 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CST THU JAN 10 2008

ALZ008-102345-
MARSHALL-
453 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 545 PM CST...

AT 453 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS MOVING ACROSS THE EASTERN HALF OF MARSHALL
COUNTY. A PARTICULAR STRONG THUNDERSTORM...7 MILES SOUTHEAST OF
ARAB...IS MOVING NORTHEAST AT 60 MPH. THIS STORM WILL BE CAPABLE OF
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY DOWNPOURS.
RAINFALL AMOUNTS 1/4 TO 1/2 INCH WILL OCCUR...WITH LOCALLY HIGHER
AMOUNTS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HYATT.
  MOUNTAIN VIEW.
  GUNTERSVILLE.
  COLUMBUS CITY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

DJN
Special weather statement, Jan 10, 4:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CST THU JAN 10 2008

ALZ006-007-016-TNZ076-096-110000-
CULLMAN-LINCOLN-MADISON-MOORE-MORGAN-
456 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT UNTIL 6 PM FOR GUSTY WINDS...

GUSTY SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WILL ACCOMPANY
LINGERING SHOWERS AND THUNDERSTORMS. GUSTS COULD REACH 40 MPH...
ESPECIALLY IN THE HIGHER ELEVATIONS.

THESE WINDS WILL MAKE IT MORE DIFFICULT FOR MOTORISTS ON EAST TO
WEST ROADWAYS...AND MAY BRING DOWN SMALL TREE BRANCHES.

KULA
Local storm report, Jan 10, 5:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     9 E BREMEN              33.99N 86.81W
01/10/2008                   CULLMAN            AL   DEPT OF HIGHWAYS

            TREES DOWN ON INTERSTATE 65 AT MILEMAKER 295.

0430 PM     TSTM WND DMG     9 E BREMEN              33.99N 86.81W
01/10/2008                   CULLMAN            AL   DEPT OF HIGHWAYS

            TREES DOWN ON INTERSTATE 65 NEAR MILE MARKER 295.

&&

KWEBER
Special weather statement, Jan 10, 5:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CST THU JAN 10 2008

TNZ076-096-097-110015-
FRANKLIN-LINCOLN-MOORE-
545 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR MOORE...NORTHERN FRANKLIN...AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 615 PM CST...

AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZEL GREEN...MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LINCOLN.
  CRYSTAL SPRINGS.
  SMITHLAND.
  HURDLOW.
  TIMS FORD LAKE.
  ESTILL SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:48 PM CSTTornado WarningHUNColbert, Lauderdale42 min
Jan 10, 2:06 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence24 min
Jan 10, 2:18 PM CSTTornado WarningHUNLauderdale27 min
Jan 10, 3:32 PM CSTSevere Thunderstorm WarningHUNLimestone, Morgan27 min
Jan 10, 3:41 PM CSTHigh Wind WarningHUNLawrence, Limestone, Madison, Morgan79 min
Jan 10, 4:02 PM CSTSevere Thunderstorm WarningHUNDeKalb28 min
Jan 10, 4:07 PM CSTSevere Thunderstorm WarningHUNMadison23 min
Jan 10, 4:09 PM CSTTornado WarningHUNCullman23 min
Jan 10, 4:27 PM CSTSevere Thunderstorm WarningHUNCullman33 min
Jan 10, 5:11 PM CSTSevere Thunderstorm WarningHUNDeKalb, Marshall49 min
Jan 10, 5:29 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.